CCFA ethical dilemma: Clinical Trial Recruitment

Ethical dilemma:

> A test drug has a high probability of causing life-threatening illness.

> The drug is stated to have no benefit for any test subjects.

> The CCFA will receive a generous donation for describing the treatment as a "wonder drug"

> Will they do it? Or will ethics prevail?

Let's go the CCFA head office on Park Avenue. . . .

The following conversation is fictional, however the drug information and the quoted CCFA "copywriting" is not. Sources: CCFA clinical trial profile, Visilizumab (Nuvion) consent form, Gastrointestinal Research Center Newsletter

Liz (CCFA copywriter): Hey, Rodger, I need some help recruiting people for this new medication, Viza . . .ma . . .bob--
Rodger (CCFA CEO): That's Visilizumab. Please be respectful, they are donating a lot of money to the organization.

[Liz ignores Rodger's comment]
Liz: I'm writing a web page to help recruit test subjects for this drug, but the drug is pretty nasty. They give you an intravenous injection which makes you feel like you have the flu. Right after the injection, they give everyone 1000mg Tylenol. Many people are also given Benadryl and Ondansetron--which is used to prevent nausea after chemotherapy.
Rodger: That sounds unusual . . . the Tylenol.
Liz: It's right here, in the consent form that test subjects have to sign.
Rodger: Ok, let's put a postive spin on it. Do you have someone to profile for this piece?
Liz: I interviewed a couple of people, listen to this one:

"I felt dehydrated and had thrown up just after arriving home. My [bowel] movements had slowed and the blood was gone, but there was still frequency to deal with. After queuing up some drinks for the night (Mom's tend to ensure that regardless of your age), I drifted off. After a few hours I experienced something I'll never forget.

As I had received the infusions, I hadn't increased my consumption of fluids, and due to the nausea and bowel activity, my body had become severely dehydrated. As I slept, my joints locked and I was literally woken from a deep sleep at 2 a.m. with an agonizing pain. I wasn't able to walk and had to be helped to the car as my parents raced to get me back to the hospital."
(source: Gastorintestinal Research Center Newsletter)

Rodger: That one's terrible, we don't want to create a bad impression for our sponsor. Have you talked to anyone else?
Liz: Another woman was much better, I have my interview notes right here. No joint locks or anything. But even with the Tylenol she had chills and started puking.
Rodger: We don't want to make it so bad, but let's be honest. How about this:

"After the first dose, I had chills and vomiting and generally felt sick," Peggy says. "But after the second dose the next day, I felt fine."

[Liz types into her computer]
Liz: Got it. Doesn't sound so bad.
Rodger: Is that all?
Liz: Well, no. I mean this medication is similar to Humira or Remicade--it suppresses the entire immune system and may lead to serious, if not life-threatening, infections.
Rodger: These people are already running to the crapper 10 times a day anyway. How much worse can it get?
Liz: Yeah, but this is major. It's not only the infections. This drug has been used for organ transplants and after treatment those people have shown a high incidence of malignant tumors. Test subjects have to acknowledge that in the consent form:

"Because visilizumab temporarily reduces the number of T-cells in my body, I may be at risk of developing serious infections or malignant tumors."

Rodger: Tumor. Shumer. You don't need to include that. We're not re-writing the consent form here. We're writing recruitment literature. Tell me what you need.
Liz: Ok, the consent form says:

"This drug has been tested on some patients with ulcerative colitis, but its effect on ulcerative colitis is not known. Any direct benefit to me is unlikely." [boldface added]

Why would anyone try the drug if there's no likely benefit and all these side effects?
Rodger: Hmm. Like I said before, these people feel so miserable that even if they're less sick it's sometimes an improvement. Let me see your notes . . . ok . . . how's this:

"A month after treatment, I felt like I was never sick"

Liz: That seems a bit misleading.
Rodger: Did you get it?
Liz: Got it. You're good. Got any more.
Rodger: I don't have to do anything. From your notes, it says:

"I felt like it was a wonder drug for me. And I'm glad I could help get a drug on the market that may benefit others."

Liz: Rodger, you make it sound like a miracle drug. But the statistics aren't so good:

"The most frequent side effects that occur in 1% to 25% of people (1 to 25 out of 100 people) include: headache, fever, chills, nausea, vomiting, muscle and joint aches, increase in diarrhea, sweating, dehydration, decrease in blood pressure, tiredness and lightheadedness. Occasionally (1 % to 10 % ) patients have reported feeling tired for more than a few days or complained of a burning pain in the joints or chest."

That's why they give the Tylenol, Benadryl, and Ondansetron.
Rodger: Hey, do you want to grab lunch?
Liz: Sure, I'm starved. Oh, Rodger, we got another e-mail from those diet people.
Rodger: Are they giving us any money?
Liz: No
Rodger: Are they going to give us six digit salaries so we afford to live in NYC?

[Rodger made a bit less than $300,000 in 2003, later figures are not available. source: www.guidestar.org]
Liz: No
Rodger: So did you delete the e-mail?
Liz: Yes.